Skip to content
My WebMD Sign In, Sign Up
Type 1 diabetic
avatar
mnd85 posted:
I am 29 yrs old and recently (6 months) diagnosed as type 1 diabetic due to an auto immune attacking my pancreas. I have been taking NovoLog FlexPen during the day with my meals and Levemir (9 units) at night. I have been told that insulin doesn't have side affects (unless you take too much) but I have been experiencing a lot of nausea and dizziness with my Novolog during the day. I workout a lot and eat healthy. Each meal consists of protein, carbs and fiber....so most of the time I don't need any insulin, but when I do take it with meals (2 or 3 units of insulin) I have been feeling like the room is spinning and I become very dizzy. I have experienced very low blood sugar levels around the 40's so I familiar with that feeling, so I know it's not that. Could I be having a reaction to my insulin? Should I be looking into other brands? My endocrinologist seems to believe that there are no known side affects to insulin. It's just hard for me to believe because its man made insulin. If anyone has experienced this, please comment. Thank you.
Reply
 
avatar
mrscora01 responded:
Exactly what are your blood sugars when you feel this way? Remember that you can't go by how you feel as high and low blood sugar can sometimes feel similar.

Some few people do have a reaction to the preservatives in insulin, but typically not the symptoms you describe. To me, it sounds more like rapidly changing blood sugars (either going up or down).

Cora
T1 1966, Dialysis 2001, kidney transplant and pump 2002, pancreas transplant 2008
 
avatar
mnd85 replied to mrscora01's response:
My blood sugars are usually around 150-200 when I feel this way. I average around 140 everyday. Which might be a little high, but I am coming down from 585 from when I was first diagnosed. I think your answer makes a lot of sense though, I do have highs and lows and my body certainly doesn't feel the same anymore. Thanks for the response!
 
avatar
mrscora01 replied to mnd85's response:
Aaah, that explains part of it. What you are experiencing could be a "false low". When you have been used to running much higher (and you have, not that long ago) your body gets used to it. And close to normal numbers will make you feel hypo (sweaty, nauseated, shaky). The good news is that this goes away with more consistent control. Keep at it. Try eating something like nuts or cheese when you feel this way. It can help but the no/low carb food won't raise your glucose.

Cora
T1 1966, Dialysis 2001, kidney transplant and pump 2002, pancreas transplant 2008
 
avatar
auriga1 responded:
MrsCora hit it on the head. I am a Type 2 insulin-dependent diabetic. I also take two insulins. This was the only way to get my sugars down. My first A1c was 13.2, so I was running high all the time. Very high. My a.m. fastings were between 250 and 300. My 2hr. post-prandial was 435.

When my BS got down below 200 I started feeling lousy just like you. Below 100 later on down the line, I got the shakes, dizziness, etc. I would keep testing at 99, 90, etc. and would just have to sit down and take a breath. Don't treat a low because in reality it is not a low.

It took me awhile to get things under control. Just be patient a little bit longer.


Featuring Experts

Michael Dansinger, MD, is a nationally recognized authority on dietary and lifestyle counseling for weight loss and disease prevention. He is the nutr...More

Helpful Tips

normal reading
My Dr. said I have diabetes my a1c level is 6.5 and wants me to take Metformin 500mg. I took my bs test and it was 103 after I ate. I have ... More
Was this Helpful?
1 of 4 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.